Illinois, 2017

Flood and Damaging Winds in Illinois, July 19, 2017

July 19, 2017 · NWS LOT · 13 events in 8 counties and zones

Severe thunderstorms moved across parts of northeast Illinois during the evening hours of July 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across parts of northeast Illinois during the evening hours of July 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 19, 5:48 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 19, 5:48 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
648 PM CDT Wed Jul 19 2017

.SHORT TERM...
319 PM CDT

Through Thursday...

For the remainder of the afternoon into early evening, the main
concern will be isolated shra/tsra developing ahead of a lake breeze
pushing inland.  Latest vis satellite shows the lake shadow of clear
air moving inland with sct cu/tcu/shra/tsra developing in the
undisturbed warm/moist/unstable environment.  Without a significant
organizing trigger, other than the lake breeze boundary itself,
activity should remain isold/widely scattered.  There should be no
severe threat from any tstms that develop, there will be the
potential for locally heavy rainfall as pwats are around 2 inches
over the area.  This activity should largely be diurnal and
dissipate with sunset.  For the overnight hours, thunder concerns
will shift to a developing MCS moving through srn MN this afternoon.
The models have been all over the place with this system, both the
CAMs and the larger scale models.  The latest GFS seems to have the
better handle on this system and the short term wx/pop/qpf forecast
has trended closer to this solution than the NAM, especially, which
has been a more northern track outlier.  The general trend is for
the MCS to track along an instability corridor, through nern IA/swrn
WI and into nwrn IL by arnd midnight.  Timing is still a bit
uncertain and will depend on how the system develops upscale, but
latest thinking is that any thunder will hold off until arnd
midnight for the Rockford area and then spread southeast into the
Chicago metro area drug the early morning hours.  There has been
some suggestion in the guidance that some secondary development may
occur in a warm advection zone following the passage of the main
MCS.  This could allow some ts to linger into the morning hours
tomorrow.  There will be some severe threat with the main MCS, with
the primary threat being strong damaging wind.  Locally heavy
rainfall will also be likely, which could aggravate the ongoing
flooding issues on the Des Plaines and Fox Rivers.  Expect that the
system will be relatively progressive, so any heavy rainfall should
be transitory and not sit in one location.

For Thursday, increasing heat and humidity will become a concern in
addition to renewed thunderstorm chances in the afternoon.  The
trend for tomorrow and into the extended forecast period will be for
unsettles weather and periods of thunderstorms with periods of
locally heavy rainfall possible.  As for heat and humidity, expect
that temperatures across much of the area should reach into the low
90s with dewpoints in the low to middle 70s.  The highest temps and
dewpoints should be confined to locations south of the I-80
corridor.  Heat Index values may reach 105-107 F tomorrow south of I-
80 and a heat advisory may be required.  have trended a bit higher
than guidance on the temps and dewpoints, given the general synoptic
pattern, so will hold off on issuing a heat advisory at this time and
see how conditions evolve.  Thunderstorm chances should be low
tomorrow with mid level warm advection keeping some capping, but
will maintain a corridor of low chance to slight chance pops for
tsra along the main corridor of sfc instability.

&&

.LONG TERM...
306 PM CDT

Thursday night through Wednesday...

Biggest concern in the extended is convection that may lead to heavy
rain Friday and Friday night. Chances of storms continue through the
weekend before a dry period sets up for the first half of next week.

Expecting daytime convection to continue into Thursday evening/night
ahead of the cold front.  The cold front will stall over the far
southern portion of the forecast area.  Additional convection is
expected Friday. There will be two areas of focus: the stationary
front south of I-80 and an upper level disturbance shifting
northeast from Iowa into southern WI.  The GFS suggests PWAT values
will be 2-2.25 inches, which is well above climatology and near the
upper end of daily maxima for mid to late July.  Mid level flow is
around 40 MPH so while storms should be moving at a decent pace,
heavy downpours are likely.

The GFS appears to be capturing the current situation the best so
weighed the forecast in its direction. While thunderstorms are
possible across the forecast area Friday afternoon, think the best
chance will be south of a Rockford to Valparaiso line. However,
convection will spread to include all of the forecast area in the
evening, and an organized convective complex will likely shift
southeast through the region Friday night. This complex will lead to
additional heavy rain that parts of the area do not need.  Will
continue to highlight our thoughts about heavy rain in an ESF and
the hydrology section below.

Flow off the lake will likely keep temps along the lake in the 80s
while the rest of the region will be in the mid 80s to around 90.
Dewpoints in the 70s will lead to heat indices from 90-100 north
of I-80 to 100-106 south of I-80.

I have medium confidence in Saturday's forecast as the convective
complex should still be overhead Saturday morning. Convection should
work over the atmosphere, and I am unsure how quickly we will be
able to recover Saturday afternoon. If we can recover, thinking the
best chance for additional storms will be along and east of I-55.
The hot, sticky conditions continue Saturday with highs in the mid
80s to the low 90s and heat indices in the mid 90s to up to 106
degrees.

Cooler and drier air arrives Sunday with highs in the 80s. High
pressure slowly shifts east and reaches Lake Michigan Tuesday
afternoon. I have dry conditions in the forecast through at least
Tuesday night if not into Wednesday. Models are slowing the next
system mid week so Wednesday may be drier than currently forecast.

JEE

&&

.HYDROLOGY...320 PM CDT

The Hydrologic Outlook (ESF) for along and north of I-88 has been
continued due to concerns of multiple rounds of storms through
early this weekend. Observational trends are supporting the
forecast in terms of a very moist atmosphere over the area from
now through Saturday, with pwats in excess of 2 inches. The
confidence on receiving a burst of heavy rain with a quick-moving
storm complex in far northern Illinois late tonight has increased,
but some uncertainty still resides in exact track of this system.
Where the center of it passes certainly will have potential for
1"-2" in around 1-2 hours.Typically, with such quick moving
storms, even if intense, the tendency is to produce widespread
averages more of 0.50"-1.00". If there were to be some slower
movement or backbulding, concerns would raise for renewed
flooding.

Wet antecedent conditions particularly over the Des Plaines and
Fox River basins provide concerns through the rest of the week as
storm chances increase Thursday night and into Friday. Location
of this rainfall is even more uncertain, however there may be
higher concern of additional flooding given it is a regime that
could favor training storms and very efficient rain-producing
storms.

MTF/ASK

&&

.AVIATION...
For the 00Z TAFs...

Some significant changes to the near term TAF due to the ongoing
MCS nearing northwest IL that has a history of strong winds. HRRR
model the only one grasping onto it and it is still a few hours
too slow. The MCS should continue to propogate southeastward
toward the terminals this evening. Expect strong northwest winds
behind the MCS, gusting to 60 mph or higher at RFD and points west
of the lake breeze axis. A bit more uncertainty with the severe
potential closer to ORD/MDW, but do feel there will be a period of
storms and gusty northwest winds to the terminals as well.

Did not make any significant changes beyond the near term, there
does appear a decent signal that another round of storms will form
across MN overnight and move southeastward again into the area
late tonight into early Thursday. Confidence on specific timing
and impacts is low, but will reassess with the 3z AMD once we get
through round 1.

We did leave the Prob30 tomorrow afternoon, but some concerns
about the trigger and coverage. There could be a northeast wind
shift to help as a trigger for convergence with subtle waves in
the upper level flow. Low confidence on the NE wind shift at ORD
tomorrow, but do feel there will be a NE wind shift at some point
tomorrow afternoon/early evening.

KMD

&&

.MARINE...
306 PM CDT

Looking at a relatively quiet period over the lake through next
week. Weak high pressure currently over the lake will continue east
tonight. Winds become southerly behind the high early Thursday
morning and then continue to veer through the day. The baggy
pressure gradient will likely result in periods of variable wind
directions across the lake.

Another weak high moves over the lake Friday morning. Winds become
southeast by the evening, and speeds may increase to 15-25 kt over
the southern end of the lake. Guidance indicates the gradient may
increase over the southern end of the lake Friday evening, but do
not have a lot of confidence in the pattern.

Low pressure passes over the lake this weekend with westerly flow
becoming northerly across the lake by Monday morning. North winds may
reach 15-25 kt for a time Sunday afternoon into Monday. Northerly
flow stays over the lake until the high moves over the lake Tuesday
evening. Persistent northerly flow may result in waves hazardous to
small craft Sunday night into Monday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 19, 2:48 PM CST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
348 PM CDT Wed Jul 19 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202100-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
348 PM CDT Wed Jul 19 2017 /448 PM EDT Wed Jul 19 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado Risk.
     Elevated Hail Risk...up to nickel size.
     Significant Thunderstorm Wind Damage Risk...up to 60 MPH.
  Elevated Flooding Risk.
  Elevated Excessive Heat Risk.

DISCUSSION:

Isolated to widely scattered thunderstorms have formed and are
mainly producing heavy rain. The strongest storms may produce
small hail or gusty winds. A second, larger complex of
thunderstorms is forecast to move southeast into far northern
Illinois overnight. It is still uncertain if the storms will move
through much of the area or just pass near the Illinois and
Wisconsin state line. There is potential to have severe winds with
this complex of storms, as well as periods of very heavy rainfall
that could bring localized flooding.

In addition...flooding is expected along portions of the Fox
and Des Plaines Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Flooding Risk.
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Saturday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Sunday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

An active and humid weather pattern will continue into the
weekend. This will include periodic thunderstorm chances with
the potential for heavy rain that could result in flooding, and
possibly a severe thunderstorm threat. The humid air mass also
may lead to heat index readings in excess of 100 degrees, most
favored south of Interstate 80 Thursday through Saturday.

In addition, flooding will continue along portions of the Fox and
Des Plaines Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

GENERAL STORM MOTION OF THE DAY:

Moving toward the southeast at 10 to 15 MPH.

&&

LMZ740>745-202100-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
348 PM CDT Wed Jul 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.
Monday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-202100-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
348 PM CDT Wed Jul 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. Some of these overnight storms
may produce wind gusts in excess of 50 knots, especially for the
southern portions of the lake.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are periodic thunderstorm chances through Sunday.

&&

JEE

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 106 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
July 19, 7:13 PM CST
Where
Ogle County, Stillman Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.100, -89.180

A tree was blown down.

Thunderstorm Wind, Winnebago

When
July 19, 7:13 PM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

Heavy Rain, Lee

When
July 19, 7:25 PM CST to 7:35 PM CST
Where
Lee County, Ashton
Reported by
CoCoRaHS
Coordinates
41.870, -89.220

Rainfall of 0.99 inches was measured in 10 minutes.

Thunderstorm Wind, Lee

When
July 19, 7:30 PM CST
Where
Lee County, 0.74 mi ENE of Ashton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.875, -89.207

A 6 inch diameter Willow tree limb was broken off towards the top of the tree near Quarry and Stone Roads.

Thunderstorm Wind, Ogle

When
July 19, 7:35 PM CST
Where
Ogle County, Monroe Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.100, -89.000

Multiple power lines were blown down in northeast Ogle County.

Thunderstorm Wind, Boone

When
July 19, 7:40 PM CST
Where
Boone County, 2.14 mi N of Belvidere
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.281, -88.852

Wind gusts were estimated to 70 mph at the Boone County Fairgrounds.

Thunderstorm Wind, De Kalb

When
July 19, 7:49 PM CST to 7:56 PM CST
Where
De Kalb County, 4 mi S of De Kalb
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.872, -88.750

Wind gusts were estimated between 60 mph and 70 mph for several minutes.

Thunderstorm Wind, De Kalb

When
July 19, 7:49 PM CST to 7:51 PM CST
Where
De Kalb County, 1.51 mi W of De Kalb to 0.12 mi NNW of De Kalb Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.931, -88.779

Trees and power lines were blown down in De Kalb. A tree was blown down on a house on North 12th Street.

Flood, De Kalb

When
July 19, 7:55 PM CST to 10:00 PM CST
Where
De Kalb County, 2.44 mi NW of De Kalb to 1.56 mi N of Elva
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.957, -88.780

Minor street flooding was reported in De Kalb including 3 to 4 inches of water near Hillcrest and Normal and 2 inches near Franklin and 1st Street. Storm total rainfall of 2.10 inches was reported in De Kalb.

Thunderstorm Wind, McHenry

When
July 19, 7:56 PM CST
Where
McHenry County, 6.06 mi SW of Coral
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.154, -88.647

A large tree was blown down on Route 23 south of Marengo.

Thunderstorm Wind, Du Page

When
July 19, 8:30 PM CST
Where
Du Page County, Naperville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.780, -88.150

A large tree was blown down onto a house.

Thunderstorm Wind, Will

When
July 19, 8:32 PM CST
Where
Will County, 0.14 mi SSW of Joliet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.528, -88.101

Six inch diameter tree limbs were blown down near Western and Raynor Avenues.

Thunderstorm Wind, Will

When
July 19, 8:32 PM CST
Where
Will County, 0.58 mi SE of Raynor Park
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.545, -88.111

Tree limbs were blown down and a stop sign was bent in half near Route 30 and Ingalls Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717543, 717544, 717549, 717548, 717550, 717551, 717552, 717554, 717556, 717555, 717557, 717558, 717559.